Alert archive / California / Wind Advisories in 2023
Wind Advisory 33, NWS San Diego, CA
NWS San Diego, CA issued this wind advisory at May 3, 2023, 3:54 AM PDT for Riverside County, San Diego County, California. It took effect at May 3, 2023, 6:00 PM PDT. It was in force for 24 hr.
The area
The counties it named.
The facts
- Issued
- May 3, 2023, 3:54 AM PDT (10:54 UTC)
- In effect from
- May 3, 2023, 6:00 PM PDT
- Expired
- May 4, 2023, 6:00 PM PDT
- In force
- 24 hr
- Issued by
- NWS San Diego, CA
Counties Riverside County, CA, San Diego County, CA
The radar
The San Diego radar (KNKX), 80 km from the middle of the area, began a volume at 10:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 10.9 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 941 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
339 WWUS76 KSGX 031054 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 354 AM PDT Wed May 3 2023 CAZ058-062-032300- /O.CAN.KSGX.WI.Y.0032.000000T0000Z-230503T1200Z/ /O.NEW.KSGX.WI.Y.0033.230504T0100Z-230505T0100Z/ San Diego County Mountains-San Diego County Deserts- Including the cities of Julian, Pine Valley, and Borrego Springs 354 AM PDT Wed May 3 2023 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM PDT THURSDAY... * WHAT...West winds 20 to 30 mph with gusts to 55 mph expected. * WHERE...San Diego County Mountains and San Diego County Deserts. * WHEN...From 6 PM this evening to 6 PM PDT Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. * ADDITIONAL DETAILS...The strongest winds are expected for tonight. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ CAZ056-065-032300- /O.NEW.KSGX.WI.Y.0033.230504T0100Z-230505T0100Z/ Riverside County Mountains-San Gorgonio Pass Near Banning- Including the city of Idyllwild-Pine Cove 354 AM PDT Wed May 3 2023 ...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 PM PDT THURSDAY... * WHAT...West winds 25 to 35 mph with gusts to 60 mph expected. * WHERE...Riverside County Mountains and San Gorgonio Pass Near Banning. * WHEN...From 6 PM this evening to 6 PM PDT Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. * ADDITIONAL DETAILS...The strongest winds are expected for tonight with a second round of stronger winds for Thursday afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ 17
4 follow-up statements
183 WWUS76 KSGX 032048 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 148 PM PDT Wed May 3 2023 CAZ056-058-062-065-040500- /O.CON.KSGX.WI.Y.0033.230504T0100Z-230505T0100Z/ Riverside County Mountains-San Diego County Mountains- San Diego County Deserts-San Gorgonio Pass Near Banning- Including the cities of Idyllwild-Pine Cove, Julian, Pine Valley, and Borrego Springs 148 PM PDT Wed May 3 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 6 PM PDT THURSDAY... * WHAT...West winds 20 to 35 mph with gusts of 55 to 60 mph expected. * WHERE...Riverside County Mountains, San Diego County Mountains, San Diego County Deserts and San Gorgonio Pass Near Banning. * WHEN...From 6 PM this evening to 6 PM PDT Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. * ADDITIONAL DETAILS...The strongest winds look to occur late tonight into early Thursday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ EA
100 WWUS76 KSGX 040452 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 952 PM PDT Wed May 3 2023 CAZ056-058-062-065-041300- /O.CON.KSGX.WI.Y.0033.000000T0000Z-230505T0100Z/ Riverside County Mountains-San Diego County Mountains- San Diego County Deserts-San Gorgonio Pass Near Banning- Including the cities of Idyllwild-Pine Cove, Julian, Pine Valley, and Borrego Springs 952 PM PDT Wed May 3 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PDT THURSDAY... * WHAT...West winds 20 to 35 mph with gusts of 55 to 60 mph expected. * WHERE...Riverside County Mountains, San Diego County Mountains, San Diego County Deserts and San Gorgonio Pass Near Banning. * WHEN...From 6 PM this evening to 6 PM PDT Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. * ADDITIONAL DETAILS...The strongest winds look to occur late tonight into early Thursday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
881 WWUS76 KSGX 040941 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 241 AM PDT Thu May 4 2023 CAZ056-058-062-065-042300- /O.CON.KSGX.WI.Y.0033.000000T0000Z-230505T0100Z/ Riverside County Mountains-San Diego County Mountains- San Diego County Deserts-San Gorgonio Pass Near Banning- Including the cities of Idyllwild-Pine Cove, Julian, Pine Valley, and Borrego Springs 241 AM PDT Thu May 4 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PDT THIS EVENING... * WHAT...Southwest winds 20 to 30 mph with gusts to 55 mph. * WHERE...Riverside County Mountains, San Diego County Mountains, San Diego County Deserts and San Gorgonio Pass Near Banning. * WHEN...Until 6 PM PDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ 17
756 WWUS76 KSGX 042016 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 116 PM PDT Thu May 4 2023 CAZ056-058-062-065-050100- /O.CON.KSGX.WI.Y.0033.000000T0000Z-230505T0100Z/ Riverside County Mountains-San Diego County Mountains- San Diego County Deserts-San Gorgonio Pass Near Banning- Including the cities of Idyllwild-Pine Cove, Julian, Pine Valley, and Borrego Springs 116 PM PDT Thu May 4 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PDT THIS EVENING... * WHAT...West winds 20 to 30 mph with gusts 50 to 55 mph. * WHERE...Riverside County Mountains, San Diego County Mountains, San Diego County Deserts and San Gorgonio Pass Near Banning. * WHEN...Until 6 PM PDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ EA
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at May 2, 9:03 PM PDT, 6 hours 51 minutes earlier.
Area forecast discussion, May 2, 9:03 PM PDT, 6 hours 51 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
903 PM PDT Tue May 2 2023
.SYNOPSIS...
Onshore flow and a deep marine layer will maintain cool weather, and
a small chance for light showers or spotty drizzle through Wednesday
morning. Meantime, low pressure centered near San Francisco, will
track southeast off the coast, before moving inland over central
California on Thursday. This will spread periods of showers and
thunderstorms across southern California beginning Wednesday night.
Showers will be most widespread on Thursday. Some high elevation
snow is likely as well, with temperatures well below normal. The
rain will taper to scattered showers into Friday morning, but
several more disturbances will follow into the weekend, maintaining
the deep marine layer and chill.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
After breaking today, the marine layer clouds were slowly thickening
again this evening. Based on the 00Z Miramar sounding, there is a
very weak inversion based just above 3600 FT MSL. Moderate onshore
sfc pressure gradients continue to support gusty winds, mainly along
the desert slopes and below passes. Peak gusts were still 40 to 50
MPH below the San Gorgonio Pass, and 25-35 MPH in other wind-prone
slope and desert areas.
The latest high resolution model guidance still suggests we could
get some spotty, light showers later tonight and Wednesday, but
there will be little, if any accumulation. The main thrust of shower
development continues to be late Wednesday night and Thursday. No
forecast updates planned.
From Previous discussion...
A cold upper low over the state with center near San Fransisco
will move slowly southeast through Wednesday and east over central
California on Thursday. The marine layer has deepened ahead of
this feature with an abundance of clouds along and west of the
mountains. Patchy drizzle could occur the next couple nights, but
less than recent nights.
West winds will blow rather strong along the desert mountain
slopes and parts of the deserts tonight through Wednesday morning,
strongest in San Diego County where a Wind Advisory was just
issued for peak gusts to 50 mph.
The main precipitation with this system will occur Wednesday
night through Thursday morning, when showers will become more
widespread and heavier, along with even a slight chance of
thunderstorms. Rainfall amounts at most locales will be in the
0.25-0.50" range. Snow will accumulate in the mountains with 1-4"
forecast above 6000 feet.
The storm system will depart to the east on Friday and through the
upcoming weekend with dry weather expected and slowly moderating
temps after a cold mid week period. However, temps will continue
to run on the cool side of normal for May as an upper trough
presence will continue over the region. This will likely last
through the 2nd week of May with below normal temps continuing.
&&
.AVIATION...
030310Z...Coast/Valleys/Mountains...SCT-OVC cloud layers with bases
2500-5000 feet and tops to 6000 ft MSL continuing through Wednesday
morning. ISO DZ/SHRA possible 07-15Z with the greatest chances
across the coastal areas and far western valleys. Partial clearing
for some coastal areas/valleys after 18Z, though inland
valleys/coastal slopes will remain BKN-OVC through the afternoon.
Bases generally above 3,000 ft MSL during the afternoon. Clouds
becoming BKN-OVC after 03Z Thu with CIGS locally lowering to 2,500
ft MSL and tops rising to 10,000 ft MSL overnight. ISO SHRA
redeveloping after 06Z Thu, becoming more widespread overnight.
Desert Slopes of Mountains/Deserts...Southwest to west winds with
sfc gusts 30-40 kt on the ridges, desert slopes, and below the San
Gorgonio Pass weakening through 10Z. Southwest winds strengthen
again around 00Z Thu with similar peak gusts. MOD-STG up/downdrafts,
LLWS, and rotors possible over and NE/E of the mountains at times
through Wed night. Otherwise a few high clouds at/above 20,000 ft
MSL and unrestricted vis through Wed night.
&&
.MARINE...
Southerly wind gusts could briefly exceed 20 kt late Wednesday into
Thursday morning ahead of a cold front. Additionally, there is a
slight chance of thunderstorms over the coastal waters Wednesday
night into Thursday morning. Periods of breezy west winds near 20 kt
in the outer coastal waters Saturday through Tuesday, mainly during
the afternoon into late night each day.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Wind Advisory from 6 PM this evening to 5 AM PDT Wednesday for
San Diego County Deserts-San Diego County Mountains.
PZ...None.
&&
PUBLIC...10/Gregoria
AVIATION/MARINE...SSThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 3:46 AM PDT | Winter Weather Advisory | SGX | San Bernardino | 38 hr |
| May 3, 1:20 PM PDT | Small Craft Advisory | SGX | 22 hr |
Nearby
Wind Advisories in California, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.